Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Weight Gain-Alternative to Depakote

Our son had been recently diagnosed as bipolar and has been given depakote to control mood swings. He has an ongoing weight problem and learning of the potential weight gain side-effect has angered him tremendously. Also the thought of weight gain is a trigger to his anger generally.
What other alternatives are there to depakote that does not tend to promote weight gain? or, better yet, promotes weight loss?
If age matters, he is now 21.
Thank you
2 Responses
547573 tn?1234659310
Namaste,

Unfortunately most mood stabilizers will cause weight gain with the exception of Lamictal and Topomax.

Lamictal is an anti-epileptic medication, also called an anticonvulsant.

Lamictal is used alone or in combination with other medications to treat seizures in adults and children who are at least 2 years old. It is also used to delay mood episodes in adults with bipolar disorder.

Topamax is a seizure medication, also called an anticonvulsant. It affects chemicals in the brain that help to reduce seizure activity.

Topamax is used alone or in combination with other medications to prevent seizures in adults and children who are at least 2 years old.

Topamax is also used to prevent migraine headaches. It will only prevent migraine headaches or reduce the number of attacks. It will not treat a headache that has already begun.

Topamax may also be used for other purposes not listed in this medication guide.

I have taken both medications alone and in combination and have not had any problems with weight gain.

I found however, that Topamax was not very effective in treating my mood swings, whereas, Lamictal was an excellent mood stabilizer for me. I am currently taking 400 mg. per day, which is the maximum dose. I also take Remeron, 10 mg. per day, which is an anti-depressant to help stabilize my depressive episodes and diazepam, 10 mg. 4 times a day to control my anxiety and panic attacks.

To date, this has been the best combination of medications that have worked for me and have not had any serious side effects.

Please understand however, that it may take some time, to find the proper combination of medication or medications to stabilize you son and that adjunct therapy, such as coun seling may also be necessary.  It took me over six years to find the combination of medications I am currently taking, so be patient. There aren't any miracle cures, it's just that some people respond to certain medications better than other individuals.

I wish you and your son, the best of luck!

Michael(Jikan)
Avatar universal
I gained 30 lbs. in 2 months on Depakote and Seroquel.  Am now on 200mg Lamictal and 20mg Lexapro and have lost 17 lbs. in 2 months.  And the new drugs are working much better for me in controlling my bp symptoms.
No need to suffer with unpleasant side effects.  Each person reacts to the meds differently, so please have your son see his doctor, preferably a psychiatrist (specialist) who can prescribe alternative meds more suited to your son.
Best of luck,
Ruby
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.